Maine, 2014

Flash Flood in Maine, July 15, 2014

July 15, 2014 · NWS CAR · 1 event in 1 county or zone

Thunderstorms with heavy rain developed along a warm front lifting north across the region. 00 inches per hour produced flash flooding in the town of Dexter in southern Penobscot county during the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms with heavy rain developed along a warm front lifting north across the region. A slow moving thunderstorm with rainfall rates of around 2.00 inches per hour produced flash flooding in the town of Dexter in southern Penobscot county during the evening of the 15th. The flash flooding washed out several dirt roads and flooded basements.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 15, 4:21 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 4:21 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
521 PM EDT TUE JUL 15 2014

.SYNOPSIS...
LOW PRESSURE APPROACHING FROM THE GREAT LAKES WILL PULL A WARM
FRONT NORTH ACROSS THE AREA TODAY. A SLOW MOVING COLD FRONT WILL
MOVE EAST ACROSS THE REGION WEDNESDAY THROUGH EARLY THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
515 PM UPDATE...ADDED AREAS OF FOG FOR THE COAST AND WILL
CONTINUE TO MONITOR FOR POSSIBLE DENSE FOG ADVISORY AS VSBYS ARE
DROPPING TO 1/4 OF A MILE AND WE WILL BE HEADING INTO NIGHTTIME.
ALSO ADJUSTED THE PRECIP CHANCES JUST A BIT FURTHER TO THE WEST
INITIALLY AND THEN BLEND THE REST OF THE FORECAST W/THE FIRST LEG
OF SHOWERS & TSTMS. ADDED GUSTY WINDS AS LATEST LAPS AND RAP
SOUNDINGS SHOW DECENT SHEAR OF 30 KTS THROUGH 6 KM. SOME STORMS
COULD DEFINITELY BRING DOWN SOME STRONG WIND GUSTS.

PREVIOUS DISCUSSION...
ALTHOUGH MUCH DELAYED ACROSS THE N...CLDS AND SHWRS ARE FINALLY
BEGINNING TO MOVE INTO THE THIS PTN OF THE FA FROM QB. NOT MUCH IN
THE WAY OF THUNDER IS CURRENTLY OBSVD WITH THESE SHWRS...BUT WITH
SKINNY MLCAPE STILL FCSTD THIS EVE BY SOUNDING MODELS SUCH AS BUFKIT
WE KEPT A CHC OF TSTMS THRU ALL OF THE EVE...WITH ISOLD TSTMS EVEN
POSSIBLE INTO THE LATE NGT. DESPITE VERY STRONG SHEAR AT MID AND
UPPER PTNS OF THE TROPOSPHERE...THE ONLY ENHANCED WORDING WE HAVE
ATTM IN THE FCST GRIDS IS THE POTENTIAL OF HVY RNFL...SINCE IT
APPEARS THAT SUFFICIENT CAPE GRADIENT WILL BE ABV THE HAIL GROWTH
LAYER...DYNAMIC CELL ORGANIZATION APPEARS TO BE UNLIKELY ATTM...
BUT WE WILL MONITOR LATEST RADAR TRENDS.

MODELS SHOW AN INITIAL ROUND OF SHWRS/POSSIBLE THUNDERSTORMS INTO
THE OVRNGT HRS TNGT...THEN AFT A BRIEF BREAK LATE TNGT INTO ERLY
WED MORN...A MORE SIG ROUND OF RNFL CAN BE XPCTD WED AS THE CNTR
OF THE PW STREAM MOVES OVR THE REGION FROM THE W. ALTHOUGH PWS
REACH AND JUST EXCEED 1.75 INCHES OVR THE REGION BY WED AFTN...
OUTSIDE OF LLVL FRONTAL CNVRG AHEAD OF THE COLD FRONT THERE ARE
NO CLR UPPER LVL FEATURES TO ENHANCE RNFL POTENTIAL. SUBSEQUENTLY
DIFFERING MODELS OFFER SEVERAL SCENARIOS WHERE THE HEAVIEST RNFL
MAY OCCUR. FOR SIMPLICITY SAKE...WE SHOW HEAVIER RN WITH NEXT
PULSE OF DEEP TROP MOISTURE SPREADING NE INTO THE NW AND CNTRL ME
HIGHLANDS FROM THE WRN ME MTNS WED MORN...THEN TAKE THIS AXIS OF
HEAVIER RNFL SLOWLY EWRD INTO CNTRL AND NE PTNS OF THE FA WED AFTN
AND THEN INTO SE ME WED EVE. GIVEN THAT THE BAND OF HEAVIER RNFL
WILL LIKELY SPEND MORE TM OVR OUR NRN AND CNTRL ME MTNS THAN SE
PTNS OF THE FA...WE SEE NO REASON TO XTND THE FLASH FLOOD WATCH
TO FAR SE ME ATTM....BUT THERE IS STILL TM TO RE-CONSIDER THIS...IF
NECESSARY OVRNGT.

WITH LMTD MLCAPE POSSIBLE BY WED AFTN...WE INTRODUCE A CHC OF
TSTMS AGAIN FOR WED AFTN. OTHERWISE...AFT WARM AND VERY MUGGY
OVRNGT LOWS...HI TEMPS WILL BE COOLER THAN TDY ACROSS THE N DUE TO
CLD CVR AND RNFL...AND CLOSE TO THE SAME AS TDY FOR THE SRN HLF OF
THE FA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A SW-NE ORIENTED COLD FRONT WILL BISECT THE FORECAST AREA WEDNESDAY
EVENING AND WILL CONTINUE TO PUSH SOUTHEAST THROUGH THE OVERNIGHT
HOURS. A VERY MOIST AIRMASS WILL EXIST AHEAD OF THIS FRONT AS
EVIDENCED BY PWATS NEAR 2 INCHES. THEREFORE, STILL EXPECT PERIODS OF
HEAVY RAIN TO BE POSSIBLE THROUGH AT LEAST THE FIRST PART OF THE
NIGHT, ESPECIALLY OVER EASTERN AND SOUTHERN PORTIONS OF THE FORECAST
AREA. THERE WILL BE ELEVATED INSTABILITY AS WELL, SO THUNDERSTORMS
WILL BE POSSIBLE. THE RAIN WILL COME TO AN END OVER OUR FAR
NORTHWESTERN SECTIONS AROUND MIDNIGHT, BUT FAR DOWNEAST WILL SEE
PRECIPITATION INTO THURSDAY MORNING, WHEN THE FRONT WILL FINALLY
MOVE OFFSHORE. MUCH DRIER AIR WILL WORK INTO THE REGION POST-FRONTAL
PASSAGE, SO EXPECT FAIR WEATHER FOR MOST OF THURSDAY THROUGH FRIDAY.
THE ONLY EXCEPTION WILL BE ACROSS FAR NORTHERN MAINE ON FRIDAY
AFTERNOON, WHEN A SHORTWAVE ALOFT WILL BRING THE CHANCES FOR
ISOLATED SHOWERS. AFTER A MUGGY NIGHT WEDNESDAY NIGHT, THURSDAY
THROUGH FRIDAY WILL SEE MUCH MORE PLEASANT CONDITIONS, WITH HIGHS IN
THE 70S AND LOWS IN THE 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL DOMINATE FOR THIS WEEKEND AND INTO EARLY NEXT
WEEK.  TEMPERATURES WILL BE ABOVE NORMAL WITH THE ONLY CHANCE FOR
PRECIPITATION AFTERNOON SHOWERS OR THUNDERSTORMS ON TUESDAY AS SURFACE
HIGH PRESSURE MOVES OFFSHORE.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: VLIFR-IFR CONDITIONS CURRENTLY OVR DOWNEAST TAF SITES WILL
SLOWLY ADVC NWRD ACROSS NRN TAF SITES OVRNGT...REACHING KFVE/KCAR
PRE-DAWN WED MORN. ALL TAF SITES WILL REMAIN IFR THRU THE REMAINDER
OF WED MORN IN RN...SHWRS AND FOG...WITH CLGS AT NRN TAF SITES
POSSIBLY REACHING LOW MVFR DURG THE AFTN HRS.

SHORT TERM: IFR/LIFR CONDITIONS ARE EXPECTED WEDNESDAY NIGHT IN
RAIN AND FOG. THIS WILL IMPROVE AS WE HEAD INTO DAYBREAK, WITH VFR
TO PREVAIL AT ALL SITES BY 15Z THURSDAY. VFR CONDITIONS WILL THEN
CONTINUE RIGHT THROUGH THE WEEKEND. THE ONLY EXCEPTION WILL BE
SOME LOCAL MVFR CONDITIONS IN ISOLATED SHOWERS FRIDAY AFTERNOON,
MAINLY AT THE NORTHERN TERMINALS.

&&

.MARINE...
NEAR TERM: WILL CONT WITH THE SCA FOR HAZ SEAS FOR THE OUTER MZS...
EVEN THOUGH...INITIALLY WV HTS ARE BEGINNING AT 3 FT LATE THIS
AFTN. WV HTS SHOULD SLOWLY BUILD OVRNGT...REACHING 5 TO 6 FT OVR
THE OUTER MZS BY WED...AND 3 TO 4 FT OVR THE INNER BAY/HARBOR MZ050.
IN ORDER TO ACCOUNT FOR THE DIFFERENCE BETWEEN LATEST OBSVD BUOY
WV HTS AND WW3 FCST WV HTS...WE BEGAN WITH 60 PERCENT OF WW3 WV
HTS FOR THIS EVE...AND MERGED TO 75 PERCENT FCST WW3 WV HTS BY WED.
IN ADDITION TO WV HTS...VERY MOIST TROPICAL AIR STREAMING NWRD
FROM OVR THE COLD GULF OF ME WATERS WILL RESULT IN AREAS OF DENSE
FOG TNGT INTO WED...WITH FOG NOT LIFTING UNTIL A COLD FRONT CLRS
THE WATERS FROM W TO E LATE WED NGT INTO ERLY THU MORN.

SHORT TERM: THE SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS BEEN
EXTENDED TO 6 AM THURSDAY. SOUTH WINDS AHEAD OF AN APPROACHING
COLD FRONT WILL ALLOW WAVES TO REMAIN AT 5 TO 6 FEET THROUGH
WEDNESDAY EVENING. SEAS WILL SUBSIDE TOWARD DAYBREAK ONCE THE
FRONT MOVES OVER THE WATERS AND THE WINDS BECOME MORE WESTERLY.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN PLACE UNTIL 8 AM THURSDAY FOR ALL
BUT THE EXTREME SOUTHEAST PORTION OF OUR FORECAST AREA. A SLOW
MOVING COLD FRONT WILL APPROACH FROM THE WEST TONIGHT AND
WEDNESDAY, AND THEN CROSS THE REGION WEDNESDAY NIGHT. VERY MOIST
AIR (PWATS APPROACHING 2 INCHES) WILL SPREAD NORTHWARD AHEAD OF
THIS FRONT, ALLOWING FOR PERIODS OF HEAVY RAIN, ESPECIALLY
WEDNESDAY INTO WEDNESDAY EVENING. WE EXPECT THAT ANY HEAVIER
SHOWERS AND STORMS WILL BE CAPABLE OF DELIVERING A QUICK 1 TO 2
INCHES OF RAIN IN ADDITION TO A GENERAL 1 TO 3 INCHES OF RAIN WE
HAVE DEPICTED IN THE RAINFALL FORECAST FROM TONIGHT THROUGH
WEDNESDAY NIGHT. WITH ONE HOUR FLASH FLOOD GUIDANCE IN THE 1.75 TO
2 INCH RANGE, THREE AND SIX HOUR FFG IN THE 2 TO 3 INCH RANGE, AND
SOIL MOISTURE AOA NORMAL, THERE IS THE POTENTIAL FOR SOME OF THESE
HEAVIER SHOWERS TO RESULT IN FLASH FLOODING. THIS MATCHES CLOSELY
WITH WPC'S THINKING; THEY HAVE ALL OF OUR AREA EXCEPT FAR DOWNEAST
MAINE IN A SLIGHT RISK OF EXCEEDING FLASH FLOOD GUIDANCE THROUGH
WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MEZ001>006-010-
     011-015-016-031-032.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     THURSDAY FOR ANZ050-051.

&&

NEAR TERM...HEWITT/VJN
SHORT TERM...HASTINGS
LONG TERM...OKULSKI
AVIATION...HEWITT/VJN/HASTINGS
MARINE...HEWITT/VJN/HASTINGS
HYDROLOGY...HASTINGS
Hazardous weather outlook, Jul 15, 2:19 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
319 AM EDT TUE JUL 15 2014

MEZ001>006-010-011-015-016-031-032-160730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
319 AM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ017-029-030-160730-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
319 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-160730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
319 AM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Portland,ME radar (KGYX), 145 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Penobscot

When
July 15, 6:30 PM EST to 7:30 PM EST
Where
Penobscot County, 2.25 mi W of Higs Seaplane Arpt to 2.11 mi WSW of Spooners Mill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.026, -69.346

A slow moving thunderstorm with rainfall rates of around 2.00 inches per hour produced flash flooding in Dexter. The flash flooding washed out several dirt roads and flooded basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534384.